The CDC acknowledged Wednesday that mild heart inflammation may be a rare side effect of COVID-19 vaccination.
The condition, called myocarditis, is more common in young men and teenage boys, especially after their second dose.
COVID-19 is still a greater threat to the heart, though, which is why health experts recommend vaccination.
Federal disease investigators at the Centers for Disease Control and Prevention are keeping an eye on cases of myocarditis and perocarditis after vaccination against the coronavirus.
They're keeping an especially close watch on teenage and young adult men who've been administered two doses of Pfizer or Moderna's COVID-19 vaccines.
According to data reviewed by independent advisors to the CDC this week, it looks like they might be at slightly increased risk for developing the conditions, which can cause some chest pain in the week after vaccination.
The good news is that these side effects are both exceedingly rare and mild.
Here's what parents need to know.
Higher rates among young men and boys
Myocarditis cases have occurred after Moderna and Pfizer's mRNA vaccines, and are more common among male teens after their second dose.
According to CDC, the rate of myocarditis is 5 per million doses for females from 12-39 years old, and 32 per million for males in the same age category, during the 21 days after a COVID-19 vaccination.
So far, the CDC has identified 29 chart-confirmed cases of myocarditis or pericarditis among 12 to 39 years olds, in the 21 days after their first or second vaccine dose.
Rare cases which merit delaying shot 2
Public health leaders have high confidence the vaccines are safe, which is why they're recommending full COVID-19 vaccination, even for young men.
"As physicians, nurses, public health and health care professionals, and, for many of us, parents, we understand the significant interest many Americans have in the safety of the COVID-19 vaccines, especially for younger people," the the CDC, Department of Health and Human Services, American Medical Association, and 14 other leading medical and public health associations said in a joint statement Wednesday.
"The facts are clear: this is an extremely rare side effect, and only an exceedingly small number of people will experience it after vaccination. Importantly, for the young people who do, most cases are mild, and individuals recover often on their own or with minimal treatment. In addition, we know that myocarditis and pericarditis are much more common if you get COVID-19, and the risks to the heart from COVID-19 infection can be more severe."
There is one exception: anyone who had myocarditis after their first COVID-19 shot may wait to get a second.
COVID-19 is more dangerous to the heart
Dr. Eliot Peyster, a cardiologist at the University of Pennsylvania, estimates the incidence of myocarditis from a COVID-19 vaccine is about "100 times lower" than from COVID-19.
Cardiologist Paul Cremer from the Cleveland Clinic, estimates that "maybe 10% to 25% of patients will have evidence of cardiac injury" after severe COVID-19.
Concerned parents: look out for these symptoms
Most cases of myocarditis surface in the first five days after a COVID-19 shot is administered. You should see a doctor if you notice:
Shortness of breath
Feelings of having a fast-beating, fluttering, or pounding heart
"Patients can usually return to their normal daily activities after their symptoms improve," the CDC says. "They should speak with their doctor about return to exercise or sports."
The bottom line, says Dr. Tom Shimabukuro from the CDC's COVID-19 vaccine safety team, is that "this is still a rare event," far less common than the heart inflammation that can accompany a COVID-19 infection.
"Patients generally recover from symptoms and do well," he said.
Read the original article on Business Insider